The mathematics of Ponzi schemes
A first order linear differential equation is used to describe the dynamics of an investment fund that promises more than it can deliver, also known as a Ponzi scheme. The model is based on a promised, unrealistic interest rate; on the actual, realized nominal interest rate; on the rate at which new deposits are accumulated and on the withdrawal rate. Conditions on these parameters are given for the fund to be solvent or to collapse. The model is fitted to data available on Charles Ponzi's 1920 eponymous scheme and illustrated with a philanthropic version of the scheme.
|Date of creation:||02 Apr 2009|
|Date of revision:|
|Contact details of provider:|| Postal: Ludwigstraße 33, D-80539 Munich, Germany|
Web page: https://mpra.ub.uni-muenchen.de
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Olivier J. Blanchard & Philippe Weil, 2001.
"Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty,"
- Blanchard Olivier & Weil Philippe, 2001. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty," The B.E. Journal of Macroeconomics, De Gruyter, vol. 1(2), pages 1-23, November.
- Olivier Jean Blanchard & Philippe Weil, 1992. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games Under Uncertainty," NBER Working Papers 3992, National Bureau of Economic Research, Inc.
- Olivier J. Blanchard & Philippe Weil, 2001. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty," Sciences Po publications info:hdl:2441/8607, Sciences Po.
- Bhattacharya, Utpal, 2003. "The optimal design of Ponzi schemes in finite economies," Journal of Financial Intermediation, Elsevier, vol. 12(1), pages 2-24, January.
- Forslid, Rikard, 1998. "External Debt and Ponzi-Games in a Small Open Economy with Endogenous Growth," Journal of Macroeconomics, Elsevier, vol. 20(2), pages 341-349, April.
- Stephen A. O'Connell & Stephen P. Zeldes, .
"Rational Ponzi Games,"
Rodney L. White Center for Financial Research Working Papers
18-86, Wharton School Rodney L. White Center for Financial Research.
When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:14420. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter)
If references are entirely missing, you can add them using this form.